Alert archive / Florida / Flash Flood Warnings in 2002

Flash Flood Warning 5, NWS Jacksonville, FL

September 24, 2002Putnam County, Florida

NWS Jacksonville, FL issued this flash flood warning at Sep 24, 2002, 5:40 PM EDT for Putnam County, Florida. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2002, 5:40 PM EDT (21:40 UTC)
Expired
Sep 24, 2002, 7:30 PM EDT
In force
110 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Putnam County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1828 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KJAX 242140
FFWJAX
FLC107-242330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
540 PM EDT TUE SEP 24 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN PUTNAM COUNTY IN NORTHEAST FLORIDA

* UNTIL 730 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  PERSISTENT HEAVY RAIN BETWEEN INTERLACHEN AND JOHNSON MOVING VERY
  LITTLE. THERE HAVE BEEN THREE HOUR DOPPLER RADAR ESTIMATES OF 
  OVER 5 INCHES. ANY ADDITIONAL RAINFALL IS LIKELY TO CAUSE FLOODING.         

* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
  ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
  CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
  QUICKLY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

$$

PETERSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:30 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 24, 2:30 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT TUE SEP 24 2002

MODELS...THE MAIN PLAYER IN OUR WEATHER FOR THE NEXT 60-72 HOURS WILL
BE ISIDORE AND MODEL OF CHOICE TODAY CONTINUES TO BE GFS (AVN/MRF)
WHICH HAS CONTINUED ITS RATHER IMPRESSIVE HANDLING OF THIS SYSTEM.
THE SOUTHERN TURN OF THE STORM OVER THE YUCATAN WAS WELL PROGGED 3
DAYS OUT AND EVEN THOUGH THE TURN OCCURRED NEAR 120 NM EAST OF WHERE
THE MODEL WAS INDICATING THATS STILL IMPRESSIVE. WITH THAT KIND OF A
TRACK RECORD SEE NO REASON TO DEVIATE FROM THE GFS RUN (WHICH IS
VERY CLOSE TO THE NHC TRACK ANYWAY) WITH RESPECT TO THE SYSTEMS
INFLUENCE ON LOCAL CONDITIONS.

OUTER RAINBANDS MOVING ONSHORE EMBEDDED IN DEEP LEVEL TROPICAL
MOISTURE ARE CAUSING VERY HEAVY RAINFALL ACROSS PORTIONS OF THE
FORECAST AREA (FA). WE HAVE AN URBAN AND SMALL STREAM FLOOD ADVISORY
OUT FOR PORTIONS OF THE FLORIDA EAST COAST AND EXPECT WELL BE
ISSUING THEM ON AND OFF FOR THE NEXT SEVERAL DAYS. FORTUNATELY THE
HEAVY RAINFALL THIS MORNING HAS BEEN NORTH AND EAST OF THE CHARGE
BASIN FOR BLACK CREEK...SO NO RAPID RISE OF THE CREEK ANTICIPATED
YET. WE WILL HAVE TO WATCH THIS CLOSELY OVER THE NEXT SEVERAL DAYS.

EXPECT THE HEAVY RAINBANDS TO CONTINUE TO MOVE ONSHORE FOR THE NEXT
SEVERAL DAYS. WITH A TROPICAL CYCLONE OVER THE CENTRAL GULF THE
HEAVIEST RAINBANDS TEND TO BE CONFINED TO WITHIN 15 MILES OR SO OF
THE ATLANTIC COAST AND THIS CASE IS PROVING TO BE NO DIFFERENT. IN
THE SHORT TERM WILL KEEP THE HEAVY RAIN FORECAST CONFINED TO THE
COASTAL STRIP AND MAKE INLAND CONVECTION HEAVY AT TIMES BUT MORE
DIURNAL IN NATURE. DENSE MID-UPPER LEVEL CLOUDINESS WILL INHIBIT
DAYTIME HEATING AND AIRMASS DESTABILIZATION INLAND.

SHORT TERM BOTTOM-LINE...OVERCAST EVERYWHERE WITH TROPICAL DOWNPOURS
FOR THE COAST THROUGH THURSDAY.

ON FRIDAY AS THE CENTER CROSSES THE UPPER GULF COAST THE FLOW WILL
BECOME MORE SOUTH-SOUTHWESTERLY AND WELL LIKELY SEE A FEW MORE
BREAKS IN THE DENSE OVERCAST. THIS SHOULD SERVE TO DESTABILIZE THE
ATMOSPHERE EVERYWHERE AND WILL GO WITH HEAVY RAINFALL AND
THUNDERSTORMS ACROSS THE ENTIRE FA.

EXTENDED...OK ISIDORE WILL MOVE OUT OF THE PICTURE AND ALL EYES TURN
TO LILI. THE OFFICIAL NHC 72 FORECAST TRACK HAS THE SYSTEM ON THE
NORTHEAST COAST OF CUBA FRIDAY AT NOON. THIS IS ABOUT 770 STATUE
MILES SOUTH-SOUTHEAST OF MAYPORT. NOW THE LONG RANGE MODELS ARE
FAIRLY SPREAD OUT ON THIS SYSTEM WITH THE 12 UTC GFDL MODEL BRINGING
IT ALONG THE SOUTH COAST OF CUBA...THEN BETWEEN THE ISLE OF
YOUTH AND CUBA INTO THE EXTREME SOUTHEAST GULF ON SUNDAY (THIS IS
BASICALLY THE SAME TRACK AS ISIDORE IN THE LATER PERIOD). THIS IS A
SIGNIFICANT BEND TO THE LEFT (WEST) OVER THE PREVIOUS 06 UTC RUN
WHICH TOOK THE STORM UP THE WEST COAST OF FLORIDA IN THE LATER
PERIOD. THE 24/00 UTC CANADIAN MODEL ALSO BRINGS IT TO THE
SOUTHEASTERN GULF ON A WEST-NORTHWEST TRACK THROUGH THE FLORIDA
STRAITS (12 UTC RUN WILL ONLY GO TO 72 HOURS). GFDL TAKES THE SYSTEM
OVER HISPANIOLA...PROBABLY TOO FAR TO THE NORTH AND THEN BOTH THE
NAVY NOGAPS AND GFS MODELS SUGGEST SHARP RECURVATURE FROM THE
WINDWARD PASSAGE/SOUTHERN BAHAMAS WITH THE CENTER MOVING NORTH ALONG
75-77 W.

LOOKING CLOSER AT GFS...I PLOTTED THE 700-300 MB MEAN WINDS AND
STREAMLINES JUST TO GET AN IDEA OF THE BASIC DEEP LEVEL STEERING
FLOW. THROUGH THE WEEK A DEEP LEVEL ANTICYCLONE DEVELOPS JUST OVER
THE SOUTHEASTERN STATES AND BY FRIDAY EXTENDS ACROSS THE EASTERN
SEABOARD FROM THE MISSISSIPPI RIVER EAST TO BERMUDA. THIS SYSTEM
BEGINS TO PULL KYLE SOUTHWEST BACK TOWARD THE GREATER ANTILLES.
OVER THE WEEKEND THE ANTICYCLONIC CENTER BEGINS TO SHIFT INTO THE
ATLANTIC WITH AN UPPER LEVEL LOW DEVELOPING OVER THE FLORIDA
STRAITS AND EASTERN GULF. LILI MOVES NORTH IN RESPONSE TO THE
THESE TWO SYSTEM IN THE WEAKNESS BETWEEN THEM.

AS AN ASIDE...KYLE IS PROGGED TO DROP SOUTHWEST AROUND THE UPPER
RIDGE AND COMES FAIRLY CLOSE TO LILI. THE INFLUENCE OF THE TWO
SYSTEMS BEING SO CLOSE TO EACH OTHER (IF IT VERIFIES) MIGHT BE
INTERESTING. IF ANYTHING A FUJIWHARA EVENT BETWEEN THE TWO WILL
LIKELY PULL LILI EVEN FURTHER EAST...AWAY FROM THE AREA

OVERALL WILL GO WITH THE IDEA THAT GFSS HOT STREAK CONTINUES
AND THE SYSTEM PASSES ABOUT 300-500 MILES EAST OF JACKSONVILLE ON
SUNDAY. AS ALWAYS WE NEED TO WATCH A TROPICAL CYCLONE IN THIS
POSITION BUT RIGHT NOW I CAN SEE NO GOOD REASON TO BELIEVE THAT LILI
WILL BECOME A THREAT TO THE AREA. IN-ANY-CASE...EVEN IF IT MIGHT
BECOME A FACTOR...WE HAVE PLENTY OF TIME TO WATCH AND REACT TO IT...
SO NO REASON FOR IMMEDIATE CONCERN. WILL KEEP FORECAST PARAMETERS
TOWARD NORMAL LATE SEPTEMBER CLIMO CONDITIONS.

MARINE...WILL KEEP SMALL CRAFT EXERCISE CAUTION CRITERIA GOING FOR
THE NEXT FEW DAYS. WILL HAVE TO WATCH THE EXTENDED AS EVEN A 300-
500 MILE CLOSEST POINT OF APPROACH WILL GENERATE A GOOD EAST SWELL
AND MAY MAKE SURF CONDITIONS NEAR INLETS HAZARDOUS.

PRELIM

AMG WT 072/081 072/084 073 05778
SSI TT 078/082 078/084 079 058+8
JAX TT 073/084 075/088 075 058+8
SGJ TT 078/084 079/085 079 058+8
GNV WT 074/085 076/087 075 05778
OCF WT 074/086 076/087 075 05778

.JAX...
.GA...NONE.
.FL...NONE.

SANDRIK

In the hours before

Special weather statement, Sep 24, 12:34 PM EDT, 5 hours 6 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-242200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1234 PM EDT TUE SEP 24 2002

...NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE...

A SURGE OF MOISTURE MOVING NORTHWARD OVER THE FLORIDA COMBINED WITH
INCREASING INSTABILITY WILL RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE FORECAST AREA. PERIODS OF HEAVY RAIN WITH
RATES UP TO 2 INCHES PER HOUR ARE POSSIBLE...AND MINOR LOCALIZED
FLOODING MAY OCCUR IN LOW LYING AREAS. AREAS EAST OF U.S. HIGHWAY 301
ARE FAVORED FOR THE GREATEST PRECIPITATION ACCUMULATIONS. GUSTY WINDS
CAN ALSO BE EXPECTED NEAR AND IN SHOWERS AND STORMS. THE CONVECTION
WILL MOVE NORTH NORTHWEST AT AROUND 20 MPH.

WHILE NO SEVERE WEATHER IS EXPECTED...SPOTTERS SHOULD BE ON THE ALERT
FOR THE POSSIBILITY OF SHOWERS AND STORMS PRODUCING FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS. PLEASE RELAY ANY REPORTS OF FLOODING
OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 4:26 PM EDTTornado WarningJAXPutnam34 min
Sep 24, 6:24 PM EDTFlash Flood WarningJAXDuval2 hr
Sep 24, 7:40 PM EDTFlash Flood WarningJAXPutnam110 min

Nearby

Flash Flood Warnings in Florida, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.